North Carolina, 2010

Flash Flooding in North Carolina, September 29 to 30, 2010

September 29 to 30, 2010 · NWS AKQ · 8 events in 5 counties and zones

Showers and thunderstorms in advance of low pressure and an associated cold front produced flash flooding across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Showers and thunderstorms in advance of low pressure and an associated cold front produced flash flooding across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 29, 3:04 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 29, 3:04 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT WED SEP 29 2010

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL RIDE NORTHWARD ALONG AND
STALLED FRONTAL BOUNDARY AND BRING COPIOUS AMOUNTS OF RAIN TO THE
REGION THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST ON FRIDAY AND OVER THE WEEKEND... AND WILL USHER COOLER
AND DRIER AIR ACROSS THE MID ATLANTIC REGION.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RADAR IMAGERY CURRENTLY SHOWS A LONG SWATH OF RAIN EXTENDING FROM
MD/SOUTHERN PA SOUTHWARD ALL THE WAY TO THE STRAITS OF FLORIDA
WHERE TROPICAL STORM NICOLE CURRENTLY RESIDES. THE
HEAVIEST/STEADIEST RAIN SO FAR TODAY IN OUR CWA HAS BEEN ACROSS
SOUTH-CENTRAL VA AND INLAND NE NC WHERE THE LATEST OBS SHOW
BETWEEN 1-3 INCHES OF RAIN HAS ALREADY FALLEN. THIS LINES UP WELL
WITH THE AXIS OF A COASTAL FRONT THAT HAS BEEN SITTING OVER THE
AREA. ELSEWHERE...RAIN AMOUNTS HAVE BEEN MORE IN THE 0.25-0.50"
RANGE. CURRENT RADAR TRENDS SUGGEST THAT RAIN WILL BE
STEADIEST/HEAVIEST AWAY FROM THE COAST THROUGH THIS
EVENING...NAMELY SOUTH-CENTRAL VA AND INLAND NE NC. FOR
TONIGHT...MOISTURE WILL CONTINUE TO MOVE UP FROM THE SOUTH AND
WILL BE FOCUSED ON INTERIOR VA/NE NC. WILL HAVE TO KEEP AND EYE ON
NE NC AND EASTERN VA TONIGHT FOR THE POSSIBILITY OF A COUPLE OF
STRONG/SEVERE STORMS DUE TO INCREASING LOW-LEVEL WINDS (H85 WINDS
INCREASING TO 70KTS). LOWS TONIGHT WILL BE STEADY IN THE 60S TO
LOW 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
ON THU...THE BIG QUESTION WILL BE HOW QUICKLY DOES THE MID LVL
DRY SLOT MOVE INTO THE FCST REGION AND START TO END THE RAIN. HAVE
LEANED TOWARD THE SLOWER SREF/ECMWF HERE...GIVEN THE HIGHLY-
AMPLIFIED UPR LVL PATTERN (DEEP SRLY FLOW) AND THUS WHAT WOULD
MORE LIKELY BE A PROLONGED FEED OF SUBTROPICAL MOISTURE INTO THE
MID ATLC REGION. BASICALLY...KEPT CATEGORICAL POPS ACROSS THE
ENTIRE CWA THROUGH THE DAY BUT STARTED LOWERING THEM ACROSS THE
EASTERN PIEDMONT IN THE AFTERNOON. THERE WILL BE A RISK OF A
COUPLE OF STRONG/SEVERE STORMS AGAIN THURS WITH H85 WINDS SHOWN TO
BE AROUND 70-80KTS...GIVING US AMPLE SHEAR FOR THE THREAT OF
DAMAGING WIND GUSTS/ISOLATED TORNADOES. RAINFALL TOTALS THROUGH
THIS EVENT WILL RANGE FROM 3-5 INCHES WITH SOME LOCALLY HIGHER
AMOUNTS. THE OTHER AREA OF CONCERN FOR THU AND EVEN LATE WED NIGHT
WILL BE INCREASING WINDS ALONG THE IMMEDIATE COAST DUE TO AN
INCREASED PRESSURE GRADIENT. TO ERR ON THE SAFE SIDE...HAVE ISSUED
A WIND ADVISORY FOR THE IMMEDIATE COASTAL AREAS LATE TONIGHT
THROUGH THURS FOR THE POSSIBILITY OF SUSTAINED WINDS TO 30 MPH WITH
GUSTS TO 45 MPH. HIGHS THU WILL BE MAINLY IN THE 70S.

MODELS ARE CONSISTENT IN SHOWING THE RAIN ENDING THURSDAY NIGHT. DRY
WEATHER WILL RETURN FRI AS HIGH PRESSURE RETURNS. HIGH TEMPS WILL
BE IN THE 70S. LOOKING FOR A PLEASANTLY COOL BUT DRY DAY ON
SATURDAY AS A TROUGH OF LOW PRESSURE STARTS BUILDING INTO EASTERN
CANADA.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LONGWAVE PATTERN THIS WEEKEND AND EARLY NEXT WEEK FEATURES A
MERIDIONAL LONGWAVE PATTERN OVER NORTH AMERICA WITH A TROUGH OVER
THE EASTERN PORTION OF THE CONTINENT...AND A RIDGE OVER THE WESTERN
PORTION OF THE CONTINENT. A STEADY PERIOD OF COLD ADVECTION IS
EXPECTED TO PREVAIL OVER THE MID ATLANTIC DURING THE WEEKEND AS
CANADIAN HIGH PRESSURE BUILDS INTO THE REGION AND SETTLES INTO THE
AREA MONDAY. THIS WILL BRING AN AUTUMN-LIKE AIRMASS WITH MAXIMUM
TEMPERATURES SATURDAY IN THE UPPER 60S TO MID 70S...AND THEN
PRIMARILY IN THE 60S SUNDAY AND MONDAY...AND PERHAPS EVEN COOLER
DEPENDING ON THE ORIENTATION OF THE SURFACE WIND...N/NE VERSUS NW.
LOW TEMPERATURES SHOULD DROP INTO THE 50S AND LOW 60S SATURDAY
MORNING...AND 40S INLAND SUNDAY AND MONDAY MORNING...WITH LOW 50S
ALONG THE COASTLINES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD RAIN AFFECTING ALL TAF SITES THIS AFTN WILL CONTINUE
INTO THURS AFTN. CONDITIONS RANGE FROM SHORT TERM LIFR IN HEAVIER
SHWRS TO VFR WITH -RA...LIFR CLDS ALG THE COAST WILL INCR
OVERNIGHT WITH ALL SITES IFR/LIFR OVERNIGHT INTO THURS.
THESE LWR CIGS/VSBYS WILL LIKELY CONTINUE THRU MUCH OF THU.
DRYING OUT THU NGT WITH VFR CONDITIONS RETURNING FOR FRI AND SAT.

&&

.MARINE...
LO PRES CURRENTLY OVR SRN FL...WILL TRACK NWRD ALNG THE MID ATLC CST
TDY THRU THU. AS THE LO APPROACHES...STRNG SE WNDS WILL AFFECT THE
MARINE AREA FM THIS EVENG THRU THU EVENG. A PERIOD OF GALE FORCE
WNDS WILL OCCUR ON THE CSTL WTRS AND CURRITUCK SND FM THU MORNG THRU
THU AFTN...WITH STRNG SCA WNDS ON THE CHES BAY FM LATE TNGT THRU THU
EVENG. SEAS CUD POTENTIALLY REACH 10 TO 15 FT DURING THE PASSAGE
OF THIS SYSTEM.

AN EXTENDED PERIOD OF CAA ARRIVES AFTR THIS SYSTEM WITH A PERIOD OF
SUSTAINED N TO NE WND INTO THE WEEKEND. THIS WILL MAINTAIN ROUGH
SEAS AND THE POTENTIAL FOR FLAGS PERSISTING.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH THURSDAY
     EVENING FOR MDZ021>025.
     HIGH SURF ADVISORY FROM 3 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     MDZ025.
     WIND ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR MDZ025.
NC...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NCZ012>017-
     030>032-102.
     WIND ADVISORY FROM 3 AM TO 8 PM EDT THURSDAY FOR NCZ102.
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ060-061-
     065>070-079>081-087>089-092-093-095>098.
     FLASH FLOOD WATCH FROM 9 PM EDT THIS EVENING THROUGH THURSDAY
     EVENING FOR VAZ048-049-062>064-071>078-082>086-090-091-
     094-099-100.
     WIND ADVISORY FROM 3 AM TO 8 PM EDT THURSDAY FOR VAZ098.
     HIGH SURF ADVISORY FROM 3 AM THURSDAY TO 6 AM EDT FRIDAY FOR
     VAZ098>100.
     WIND ADVISORY FROM 6 AM TO 8 PM EDT THURSDAY FOR VAZ099-100.
MARINE...GALE WARNING UNTIL 8 PM EDT THURSDAY FOR ANZ630>633-650-652-
     654-656-658.

&&

SYNOPSIS...BKH/JDM
NEAR TERM...JDM
SHORT TERM...BKH/JDM
LONG TERM...AJZ
AVIATION...CY
MARINE...AJZ
Hazardous weather outlook, Sep 29, 2:53 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT WED SEP 29 2010

NCZ012>017-030>032-VAZ060-061-065>070-079>081-087>089-092-093-
095>097-302000-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-CUMBERLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-VAZ048-049-062>064-071>078-082>086-090-091-094-302000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
GOOCHLAND-HANOVER-CAROLINE-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE
PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL
VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-302000-
VIRGINIA BEACH-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM EDT
FRIDAY...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.
   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-100-302000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM EDT THIS EVENING THROUGH
THURSDAY EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 6 AM EDT
FRIDAY...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-302000-
OUTER BANKS CURRITUCK-
353 PM EDT WED SEP 29 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-302000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
353 PM EDT WED SEP 29 2010

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 9:45 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT WED SEP 29 2010

NCZ012>014-030-031-VAZ087-088-092-291545-
BERTIE NC-CHOWAN NC-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-SOUTHAMPTON VA-SUSSEX VA-
1045 AM EDT WED SEP 29 2010

...A LINE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL MOVING TO
THE NORTHWEST OVER NORTHWEST NORTH CAROLINA...

AT 1044 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL
FROM WINTON TO 16 MILES SOUTHWEST OF LEWISTON WOODVILLE...OR FROM 8
MILES NORTHEAST OF AHOSKIE TO 11 MILES EAST OF TARBORO...MOVING
NORTHWEST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  UNION AROUND 1050 AM EDT...
  BARTONSVILLE AROUND 1055 AM EDT...
  MENOLA AROUND 1100 AM EDT...
  WOODLAND AROUND 1105 AM EDT...
  RICH SQUARE AROUND 1110 AM EDT...
  SUNBEAM AROUND 1115 AM EDT...

EXPECT RAINFALL RATES OF NEAR AN INCH PER HOUR AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3589 7693 3585 7705 3593 7705 3594 7721
      3606 7733 3615 7728 3630 7756 3654 7779
      3691 7721 3622 7674 3610 7674 3609 7671
      3619 7673 3604 7662 3603 7663 3608 7672
      3593 7669 3581 7689

WAMSLEY
Special weather statement, Sep 29, 10:09 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1109 AM EDT WED SEP 29 2010

VAZ072>074-076>078-081>086-088>094-291615-
CHARLES CITY VA-ESSEX VA-GLOUCESTER VA-ISLE OF WIGHT VA-JAMES CITY
VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MATHEWS
VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-NORTHUMBERLAND
VA-PRINCE GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX
VA-YORK VA-
1109 AM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER EAST
CENTRAL VIRGINIA...

AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF MODERATE TO HEAVY RAINFALL FROM NEW POINT COMFORT TO
SEDLEY...OR FROM NEW POINT COMFORT TO COURTLAND...MOVING NORTHWEST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   RUSHMERE AROUND
1115 AM EDT...  YORKTOWN AROUND 1120 AM EDT...
  DIGGS AROUND 1125 AM EDT...
  HUDGINS AROUND 1130 AM EDT...
  YORK TERRACE AROUND 1135 AM EDT...
  STINGRAY POINT AROUND 1140 AM EDT...

EXPECT MODERATE TO HEAVY RAINFALL WITH THESE STORMS. RAINFALL
AMOUNTS OF A HALF TO NEAR AN INCH OF RAINFALL IS POSSIBLE WITHIN AN
HOUR OR TWO. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE.

LAT...LON 3761 7632 3761 7635 3763 7649 3731 7626
      3740 7640 3724 7649 3709 7626 3697 7644
      3722 7665 3723 7693 3720 7668 3695 7648
      3662 7696 3718 7741 3784 7676 3775 7661
      3785 7674 3804 7651

WAMSLEY
Special weather statement, Sep 29, 12:16 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT WED SEP 29 2010

NCZ012>014-VAZ080-081-087>089-092-291815-
DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON
NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
116 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTH OVER SOUTH CENTRAL
VIRGINIA...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAINFALL 5 MILES NORTHWEST OF NEWSOMS...OR
ABOUT 6 MILES NORTH OF BOYKINS...MOVING NORTH AT 35 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WORRELL AT 120 PM EDT...SEBRELL AT 125 PM
EDT...LUMBERTON AT 140 PM EDT...HOMEVILLE AT 150 PM EDT...NEWVILLE
AT 155 PM EDT...WAVERLY AT 200 PM EDT.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN OVER THE AREA
TODAY.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO NEAR AN INCH OVER THE NEXT
HOUR WILL CAUSE ADDITIONAL PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3625 7742 3631 7745 3630 7756 3633 7759
      3640 7756 3647 7767 3722 7765 3722 7752
      3726 7698 3722 7691 3674 7690 3670 7693
      3662 7690 3656 7694 3655 7689 3624 7689

WAMSLEY
Special weather statement, Sep 29, 1:34 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT WED SEP 29 2010

NCZ030>032-291945-
BERTIE NC-CHOWAN NC-PERQUIMANS NC-
234 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL 27 MILES SOUTH OF CAPE COLONY...OR ABOUT 21 MILES SOUTHEAST
OF PLYMOUTH...MOVING NORTHWEST AT 30 MPH. THIS ACTIVITY WILL BE NEAR
MIDWAY...AND...MERRY HILL AT 330 PM EDT...MOUNT GOULD AT 340 PM
EDT...WHITES CROSSROADS...AND...WAKELON AT 345 PM EDT.

EXPECT RAINFALL RATES OF NEAR AN INCH PER HOUR AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3589 7693 3586 7700 3621 7729 3623 7671
      3627 7669 3634 7646 3609 7621 3611 7629
      3608 7632 3607 7641 3600 7650 3602 7662
      3600 7668 3596 7672 3593 7669 3587 7674
      3585 7678 3588 7683 3581 7689

WAMSLEY
Special weather statement, Sep 29, 1:49 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
249 PM EDT WED SEP 29 2010

NCZ012>014-030-VAZ080-081-087>089-092-093-096-291945-
BERTIE NC-DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF
WIGHT VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-SUSSEX VA-
249 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE TO HEAVY RAINFALL FROM WAKEFIELD TO 8 MILES SOUTH
OF AHOSKIE...MOVING NORTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR  UNION AROUND 255 PM EDT...
  POOR TOWN AROUND 300 PM EDT...
  MILLENNIUM AROUND 305 PM EDT...
  WAVERLY AROUND 310 PM EDT...
  EAGLETOWN AROUND 315 PM EDT...
  BARHAM AROUND 320 PM EDT...

RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE ALREADY FALLEN OVER THE AREA
TODAY.

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO NEAR AN INCH OVER THE NEXT
HOUR WILL CAUSE ADDITIONAL PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3624 7739 3626 7742 3629 7743 3631 7745
      3630 7751 3631 7757 3640 7756 3640 7757
      3721 7761 3722 7696 3623 7680 3622 7739

WAMSLEY
Special weather statement, Sep 29, 3:01 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
401 PM EDT WED SEP 29 2010

NCZ014>017-031-032-292100-
CAMDEN NC-CHOWAN NC-GATES NC-PASQUOTANK NC-PERQUIMANS NC-WESTERN
CURRITUCK NC-
401 PM EDT WED SEP 29 2010

...MODERATE TO HEAVY RAINFALL MOVING TO THE NORTHWEST OVER NORTHEAST
NORTH CAROLINA...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AND
AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WITH MODERATE TO HEAVY
RAINFALL 9 MILES SOUTHEAST OF SNUG HARBOR...OR ABOUT 15 MILES
SOUTHWEST OF WEEKSVILLE...MOVING NORTH AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HARVEY POINT...AND...HOLIDAY ISLAND AT 415
PM EDT...JACOCKS AT 425 PM EDT...FORESTBURG...AND...NIXONTON AT 435
PM EDT...WOODVILLE...AND...RABBIT CORNER AT 445 PM
EDT...PASQUOTANK...AND...OKISKO AT 450 PM EDT...PARKVILLE AT 455 PM
EDT.

EXPECT RAINFALL RATES OF NEAR AN INCH PER HOUR AND OCCASIONAL CLOUD
TO GROUND LIGHTNING WITH THESE STORMS. PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF
YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3654 7675 3655 7622 3628 7616 3627 7618
      3626 7615 3612 7612 3611 7618 3609 7621
      3611 7630 3608 7631 3607 7641 3604 7643
      3601 7651

WAMSLEY

The radar

The Norfolk radar (KAKQ), 77 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Hertford

When
September 29, 3:10 PM EST to 5:00 PM EST
Where
Hertford County, 0.89 mi NW of Ahoskie to 1.48 mi NNW of Ahoskie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.290, -76.990

Saint John Menola Road was closed due to high water. Several other roads were affected by high water.

Flash Flood, Hertford

When
September 29, 3:10 PM EST to 5:00 PM EST
Where
Hertford County, 0.69 mi S of Murfreesboro to 0.59 mi S of Murfreesboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.440, -77.100

Pine Top Road was closed due to high water.

Flash Flood, Gates

When
September 29, 6:00 PM EST to 6:45 PM EST
Where
Gates County, 0.89 mi NW of Gatesville to 0.82 mi NNW of Gatesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.410, -76.760

Several roads were closed due to flooding, including Court Street and White Oak Road in Gatesville.

Flash Flood, Bertie

When
September 29, 11:15 PM EST to September 30, 1:00 AM EST
Where
Bertie County, 0.56 mi E of Windsor to 0.13 mi ENE of Windsor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.000, -76.940

Numerous low lying roads were flooded.

Flash Flood, Bertie

When
September 30, 5:17 AM EST to 7:00 AM EST
Where
Bertie County, 0.56 mi E of Windsor to 0.17 mi ENE of Windsor
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.000, -76.940

Several streets were closed in Windsor due to high water. High water was on secondary roads also.

Flash Flood, Pasquotank

When
September 30, 8:30 AM EST to 10:00 AM EST
Where
Pasquotank County, 1.67 mi E of Okisko to 2.03 mi E of Okisko
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.270, -76.340

Numerous roads were closed due to extensive street flooding.

Flash Flood, Hertford

When
September 30, 9:04 AM EST to 10:00 AM EST
Where
Hertford County, 0.89 mi NW of Ahoskie to 0.73 mi W of Ahoskie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.290, -76.990

Numerous streets were flooded and closed. Pine Top Road and Hortons Church Road were closed. Water was coming over the banks on Ahoskie Creek in the Ahoskie Buyout area.

Flash Flood, Northampton

When
September 30, 10:08 AM EST to 11:00 AM EST
Where
Northampton County, 0.69 mi S of Jackson to 0.93 mi SSE of Jackson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.390, -77.420

Several roads were flooded in low lying areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262420, 262422, 262452, 262424, 262433, 262440, 262447, 262450.